Birth control making you fat?
Injectable contraceptive tied to weight gain
A study shows that women who use the injectable contraceptive DMPA (depot medroxyprogesterone acetate) are apt to experience a significant increase in body weight and fat.
However, DMPA-associated weight gain appears to be somewhat reversible if condoms or other forms of non-hormone contraception are used after stopping DMPA.
Weight gain is cited frequently by women as a reason for discontinuing DMPA, Drs. Abbey B. Berenson and Mahbubur Rahman of The University of Texas Medical Branch, Galveston, note in the American Journal of Obstetrics and Gynecology. "However, studies have differed in their findings as to whether this birth control method actually causes an increase in weight."
To investigate further, Berenson and Rahman studied 703 women who were starting either birth control pills, DMPA, or a form of non-hormone contraception, such as condoms or tied fallopian tubes.
Over the 36-month study period, DMPA users gained 11.2 pounds, on average, which included 9 pounds of fat. This weight gain was significantly more than pill and non-hormone contraception users experienced, the researchers report.
"It is a concern that women who were not obese at the start of the study were twice as likely to become obese over the next 3 years if they selected DMPA over non-hormone contraception," Berenson and Rahman write.
"The findings are worrisome," Berenson added in a university-issued statement; "however, more research is needed to determine if DMPA use directly contributes to obesity-related conditions and puts patients' overall health at risk."
SOURCE: American Journal of Obstetrics and Gynecology, March 4th online 2009.